Alert archive / Texas / Areal Flood Advisories in 2016

Areal Flood Advisory 21, NWS Brownsville, TX

May 15, 2016Hidalgo County, Texas

NWS Brownsville, TX issued this areal flood advisory at May 15, 2016, 10:54 AM CDT for Hidalgo County, Texas. It was in force for 96 min.

The area

The counties it named.

The facts

Issued
May 15, 2016, 10:54 AM CDT (15:54 UTC)
Expired
May 15, 2016, 12:30 PM CDT
In force
96 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 93 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 3.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this areal flood advisory went out at May 15, 6:31 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 15, 6:31 AM CDT, 4 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
631 AM CDT SUN MAY 15 2016

.DISCUSSION...updated for latest aviation discussion below.
&&

.AVIATION...Surface winds backed to the east during the overnight
hours. Light fog has developed at HRL but the worst aviation
conditions are occurring at MFE...which is currently flirting with
IFR conditions due to low cloud decks. Full VFR should be in effect
after sunrise this morning. However...daytime heating of a moist
atmosphere will produce a round of convection during the afternoon
hours...and some thunderstorms will have the potential to be strong
to severe. Leftover cirrus debris from the convection should
dominate the skies overnight tonight with light onshore winds.
&&

.PREV DISCUSSION... /issued 436 AM CDT SUN MAY 15 2016/

SHORT TERM /Now through Monday/...Very unsettled weather for this
portion of the forecast. Saturday brought a bout of severe weather
to portions of Deep South Texas and the Rio Grande Valley...with
public reports of wind damage and a tornado. The Day 1 and Day 2
Convective Outlooks provided by the Storm Prediction Center have the
entire BRO CWFA in a general risk of thunderstorms and/or a Marginal
Risk of severe weather during the entire short term forecast period.
Daytime heating of a moist atmosphere will combine with shortwaves
riding within a generally west to east 500 mb flow to produce mainly
scattered showers and thunderstorms today and Monday. Given the
observed severe weather on Saturday and the convective outlooks...
have opted to include a mention of large hail and damaging winds
with the thunderstorm activity for today and tomorrow. Inherited
daytime high and overnight low temperatures appeared reasonable and
were retained...with highs tempered today due to the chance of rain
..but higher on Monday due to a lesser chance of precipitation.

LONG TERM /Monday Night through Saturday/...DEEP SOUTH TEXAS AND
THE RGV WILL BE IN A GENERAL THUNDERSTORM AREA MONDAY NIGHT. MOST
OF THE ACTIVITY WILL BE CONCENTRATED NORTH OF THE AREA BUT A FEW
STORMS COULD DRIFT IN FROM THE WEST. THE DRYLINE WILL EXTEND SOUTH
INTO NORTH CENTRAL AND NORTH EAST MEXICO, PROVIDING A FOCUS FOR
STORMS TO FORM COMING OFF THE MOUNTAINS AND THEN MOVE SOUTH AND
EAST.

THE STAKES WILL INCREASE TUESDAY INTO TUESDAY NIGHT WITH THE CWA IN
A MARGINAL RISK. THE ACTIVITY WILL START IN THE LATE AFTERNOON IN
THE MEXICAN MOUNTAINS, WITH THE ADDED COMPLICATION OF A COLD FRONT
PUSHING INTO SOUTH CENTRAL TEXAS. POPS AND COVERAGE WILL INCREASE TO
SCATTERED TUESDAY NIGHT. THREATS WILL INCLUDE HAIL, STRONG GUSTY
WINDS, LIGHTNING, AND LOCALLY HEAVY DOWNPOURS

WEDNESDAY NIGHT INTO THURSDAY LOOKS LIKE IT WILL HOLD THE BIGGEST
THREAT AS THE COLD FRONT SAGS FARTHER SOUTH AND MID LEVEL ENERGY
MOVES FROM EAST TO WEST ALOFT OVER THE AREA. A SHORT WAVE TROUGH
WILL MOVE OVER THE DESERT SOUTHWEST WEDNESDAY NIGHT INTO THURSDAY,
INDIRECTLY SUPPORTING CONVECTION FARTHER SOUTH. THE THREAT WILL
DIMINISH SOMEWHAT THURSDAY NIGHT INTO FRIDAY AS A SHORTWAVE TROUGH
OVER THE SOUTHWEST UNITED STATES EJECTS NORTHEAST INTO THE CENTRAL
PLAINS.

RAIN CHANCES WILL DECREASE FRIDAY NIGHT THROUGH THE WEEKEND AS MID
LEVEL RIDGING APPEARS TO BUILD OVER THE AREA. THROUGH THE FORECAST
WINDS WILL BE MAINLY SOUTHEAST WITH A MIX OF CLOUDS AND SUN AND NEAR
NORMAL HIGH AND LOW TEMPERATURES. THE GFS AND ECMWF PATTERN DO NOT
SEEM SIGNIFICANTLY DIFFERENT ON THE LARGE SCALE, BUT MODEL GUIDANCE
DOES SHOW DIFFERENCES IN POPS, WITH THE ECMWF BEING THE WETTER OF
THE TWO MODELS. BELIEVE THE SUPERBLEND CAPTURED THE FLAVOR OF THE
UPCOMING WEEK, UNSETTLED, WHILE PROVIDING A MINIMUM YET SUFFICIENT
AMOUNT OF POPS.

MARINE...
Now through Monday...Buoy 42020 reported southeast winds around
12 knots gusting to around 14 knots with seas slightly under 2.5
feet with a period of 5 seconds at 03 CDT/08 UTC. A gradual
increase in winds and building of seas will occur along the Lower
Texas Coast today through tonight as high pressure over the Gulf
of Mexico interacts with strengthening thermal low pressure over
neighboring Mexico. Small Craft will likely need to Exercise
Caution for the Gulf of Mexico waters east of Padre Island
tonight. Continued strong winds and rough seas on Monday will
likely result in additional Small Craft Exercise Cautions for the
Lower Texas coastal waters at a minimum and Small Craft Advisory
very possible.

MONDAY NIGHT THROUGH THURSDAY...SOUTHERN PLAINS LOW PRESSURE WILL
INTERACT WITH HIGHER PRESSURE IN THE GULF TO SUPPORT MODERATE TO
BREEZY SOUTHEAST WINDS AND MODERATE SEAS MONDAY NIGHT. EVEN AS
HIGH PRESSURE STARTS TO PUSH SOUTH THROUGH THE PLAINS EARLY IN
THE WEEK, LOWER PRESSURE WILL CONTINUE OVER NORTH CENTRAL MEXICO
AND WEST TEXAS, WITH HIGH PRESSURE OVER THE GULF, MAINTAINING THE
GRADIENT AND MODERATE SOUTHEAST WINDS AND SEAS. SEAS MAY BUILD
CLOSE TO SMALL CRAFT ADVISORY CRITERIA THURSDAY NIGHT WITH THE
HELP OF SOME SWELL FROM THE PROLONGED FETCH.
&&

.BRO Watches/Warnings/Advisories...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, May 15, 4:12 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
412 AM CDT SUN MAY 15 2016

TXZ248>257-161100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
412 AM CDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR TODAY. ANY OF
THE STRONGER OR MORE SEVERE THUNDERSTORMS WILL HAVE THE ABILITY TO
PRODUCE LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL
...DAMAGING WINDS...AND FLASH FLOODING ARE POSSIBLE MONDAY AND
TUESDAY.

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES OF
SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH MONDAY THROUGH
WEDNESDAY...AND AGAIN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ANY OBSERVATIONS OF LARGE HAIL...DAMAGING WINDS...AND FLASH
FLOODING SHOULD BE REPORTED TO LOCAL LAW ENFORCEMENT AND THE
NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

GMZ130-132-135-150-155-170-175-161100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
412 AM CDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED ALONG THE LOWER TEXAS COAST
MONDAY AND TUESDAY...AND AGAIN THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:39 AM CDTSpecial Weather StatementBROHidalgo51 min
May 15, 11:50 AM CDTAreal Flood AdvisoryBROHidalgo85 min
May 15, 11:59 AM CDTSpecial Weather StatementBROStarr46 min
May 15, 12:19 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo86 min
May 15, 12:23 PM CDTSpecial Weather StatementBROKenedy52 min
May 15, 12:40 PM CDTSpecial Weather StatementBROJim Hogg35 min
May 15, 12:48 PM CDTAreal Flood AdvisoryBROBrooks, Hidalgo, Jim Hogg, Starr87 min
May 15, 12:59 PM CDTSpecial Weather StatementBROCameron46 min
May 15, 1:10 PM CDTAreal Flood AdvisoryBROBrooks, Hidalgo, Jim Hogg, Kenedy95 min
May 15, 1:15 PM CDTSpecial Weather StatementBROWillacy45 min
May 15, 1:33 PM CDTFlash Flood WarningBROCameron87 min
May 15, 1:40 PM CDTAreal Flood AdvisoryBROKenedy, Willacy95 min
May 15, 1:50 PM CDTSpecial Weather StatementBROBrooks40 min
May 15, 2:00 PM CDTSpecial Weather StatementBROHidalgo30 min
May 15, 2:24 PM CDTAreal Flood AdvisoryBROHidalgo96 min
May 15, 2:36 PM CDTSpecial Weather StatementBROHidalgo39 min
May 15, 2:48 PM CDTSpecial Weather StatementBROCameron42 min
May 15, 3:00 PM CDTAreal Flood AdvisoryBROBrooks, Kenedy90 min
May 15, 3:10 PM CDTSevere Thunderstorm WarningBROCameron35 min
May 15, 3:16 PM CDTAreal Flood AdvisoryBROCameron89 min
May 15, 3:38 PM CDTSpecial Weather StatementBROCameron52 min
May 15, 3:55 PM CDTSpecial Marine WarningBRO65 min
May 15, 4:05 PM CDTSpecial Weather StatementBROWillacy40 min
May 15, 4:53 PM CDTSpecial Marine WarningBRO112 min

Nearby

Areal Flood Advisories in Texas, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.